Tornadoes · United States · Alabama · 2022
EF0 tornado, Tanner Williams to Orchard, Alabama, March 30, 2022
From Tanner Williams to Orchard, this EF0 tornado ran 0.9 miles across Mobile County on March 30, 2022, touching down at 10:31 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 30, 2022
- Touchdown
- 10:31 PM CDT (03:31 UTC)
- Lifted
- 10:34 PM CDT (03:34 UTC)
- On the ground
- 3 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mobile County
- Touchdown point
- 30.701, -88.411
- Lift-off point
- 30.713, -88.403
- Record number
- 2203302131-01
The damage survey
9 damage points were recorded along this path by NWS LIX and NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- A few shingles lifted on home roof; fence blown over; twig debris; metal roofing from shed tossed into street sign; small 20yrd wide convergent pattern, difficult to find.
- Roof damage to barn; metal roofing blown off a shed; greenhouse tent damaged; larger tree branch snaps
- A couple snaps, fence down, awning blown down, basketball hoop blown into brick pillar, several tree branches down
- Large uproot, snaps, fencing down, minor roof damage on home, garage damaged, tree branches down
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A very active severe weather season continued as an outbreak of severe thunderstorms occurred across the area from the evening of the 30th into the early morning hours on the 31st. A strong spring storm system moved across the area. Ahead of the system plenty of Gulf moisture returned to the central Gulf coast. This led to a very unstable atmosphere over the region which combined to strong wind shear to produce 18 tornadoes which were rated from EF-0 to EF-2. In addition to the tornadoes, the storms produced damaging straight line winds and large hail. Numerous reports of damage came in from southeast Mississippi, southwest Alabama and the western Florida panhandle.
A brief tornado touched down near Harry Pierce Road and moved|northeast into Alabama and lifted just east of State Line Road.|This was mostly due to tree damage and seeing a debris signature|on radar.
A brief tornado touched down near Ellen Drive, resulting in the|loss of some shingles on a nearby home, a blown over fence, and|metal roofing from a shed which was tossed and wrapped around a|street sign. The width of the convergent pattern was really narrow|at this point, around 20 yards. The tornado then traveled|northeast across Howells Ferry Road and just east of Wulff Road|where the roof of a barn and a greenhouse tent were damaged, along|with metal roofing that was blown off a shed. Additionally, there|were large trees that were snapped. The tornado then likely|lifted shortly after.
Another tornado began south of Howells Ferry Road, east of|Howells Lane. A couple trees were snapped in the residential area,|along with fencing down and the roof of an awning that was blown|down. A basketball hoop was knocked over into a brick pillar,|destroying the pillar. The storm progressed north-northeast and|uprooted one or two large trees and caused several snapped trees.|Minor roof damage was noted to a nearby home along with bent|garage doors as well. The tornado likely continued north-northeast|over more forest and dissipated possibly over an adjacent|landfill. Debris from this landfill was tossed into upstream|residential areas.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
44 minutes of warning. NWS LIX issued a tornado warning for this county at 02:47 UTC, 44 minutes before the tornado touched down, in force until 03:45 UTC.
The county was under a tornado watch, issued at 23:41 UTC and running to 04:07 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:00 UTC | 02:00 UTC | High Wind Warning | LIX |
| 13:00 UTC | 09:51 UTC | Wind Advisory | LIX |
| 15:00 UTC | 06:00 UTC | Coastal Flood Advisory | LIX |
| 18:00 UTC | 01:38 UTC | Flood Warning | MOB |
| 23:41 UTC | 04:07 UTC | Tornado Watch | LIX |
| 02:00 UTC | 06:00 UTC | Wind Advisory | LIX |
| 02:02 UTC | 02:45 UTC | Severe Thunderstorm Warning | LIX |
| 02:47 UTC | 03:45 UTC | Tornado Warning | LIX |
| 03:11 UTC | 03:44 UTC | Severe Thunderstorm Warning | LIX |
| 03:23 UTC | 03:45 UTC | Tornado Warning | LIX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:29 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Mar 30, 3:29 PM CDT, 7 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New Orleans LA
329 PM CDT Wed Mar 30 2022
.NEAR TERM...Through Tonight
The forecast for the severe weather this afternoon and evening is
still on track. A tornado watch is in effect for all of LA and
southern MS. The coastal MS counties and Pearl River county is
out of the watch right now but may be added as the line gets that
far east. Tornado and Severe Thunderstorm Warnings have been
issued by offices to the west with a few reports of structural and
tree damage. Ahead of the line, winds are already gusting 40-50
MPH which is already causing tree damage and power outages. It
won't take much more wind in the line to have severe storms and
cause more damage. This will be enhanced by some mid level drying.
The main threat is still damaging wind gusts in the line but
brief tornadoes within the line are still a possibility and there
is a history of those in the line.
Ahead of the line, showers have not been able to get going due to
a cap. This cap should continue to break which will enhance the
instability in front of the line, keeping the line strong to
severe as it moves into SE LA. There's already 60-70 knots of bulk
shear, with 30-40 knots of 0-1 km shear. The shear is there; the
question is the instability, which continues to increase each
hour.
Overall, there is really no change to our thoughts over the last
few days. The line is still expected to have severe winds (greater
than 58 MPH gust) when it moves through the region. The latest
timing for when the line gets to a parish/county is similar to
before, Wilkinson/Iberville/Pointe Coupee from now through 4PM,
Baton Rouge area 4-7, New Orleans 6-9 and the MS coast 8-10.
Remember to take severe thunderstorm warnings as serious as
tornado and get to an interior room if a warning is issued!
.SHORT TERM...Thursday through Saturday Night
By Thursday morning, the front will be off to the east with drier
and cooler air moving in and winds subsiding. Lows Thu night will
be in the mid 40s to lower 50s. Surface high pressure quickly
moves into the region but the previous front will stall over
the open Gulf. Rain looks to redevelop over the boundary from west
to east with the aid of a weak shortwave in zonal flow aloft.
This looks to be mostly Saturday evening and overnight. Highs and
lows will start to warm again as we go into Saturday.
.LONG TERM...Sunday through Wednesday
An upper trough is moving through the northeast on Sunday with a
lingering boundary along the Gulf Coast. High pressure will
continue to move southeast over the region. As the upper pattern
flattens, the surface high pressure will shift to the east but the
area will remain dry. The next trough will start to dig into the
desert southwest Monday afternoon. With a surface low forming
ahead of it, a front and its precip will start to move in Monday
night and move through by Wednesday morning.
Highs will be generally in the lower 80s through the long term.
Lows will be in the 50s Sat and Sun night and then warming into
the lower 60s.
&&
.AVIATION...
A mix of MVFR and VFR conditions are occurring with conditions
probably settling to IFR/VFR as the rain moves in. Wind gusts are
gusting as high as 40 knots with sustained anywhere from 20-30
knots. Occasionally higher values are possible. A line of strong
to severe thunderstorms is going to move through this evening and
the line was timed out with TEMPO groups. Wind gusts of 50-60kts
are possible with that line, if not higher than that. Behind the
line, winds shift NW and will be less than 15 knots.
&&
.MARINE...
Gale Warning will remain as is, with conditions relaxing on
Thursday. Exercise Caution headlines likely to be appropriate at
times over the weekend over the open waters. Likely to need Small
Craft Advisories ahead of the next large scale trough around Monday
night or Tuesday next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 51 73 45 75 / 30 0 0 0
BTR 51 75 47 77 / 10 0 0 0
ASD 56 77 48 78 / 100 0 0 0
MSY 59 75 56 75 / 80 0 0 0
GPT 59 77 51 76 / 100 0 0 0
PQL 60 77 50 76 / 100 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...High Wind Warning until 9 PM CDT this evening for LAZ034>037-039-
046>050-056>061-063>072-075>078.
Coastal Flood Advisory until 1 AM CDT Thursday for LAZ064-
066>070-075-076-078.
Wind Advisory from 9 PM this evening to 1 AM CDT Thursday for
LAZ061-063-064-068>070-076>078.
GM...Gale Warning until 1 AM CDT Thursday for GMZ530-532-534-536-538-
550-552-555-557-570-572-575-577.
MS...High Wind Warning until 9 PM CDT this evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 1 AM CDT Thursday for MSZ080>082.
Wind Advisory from 9 PM this evening to 1 AM CDT Thursday for
MSZ080>082.
GM...Gale Warning until 1 AM CDT Thursday for GMZ532-534-536-538-550-
552-555-557-570-572-575-577.
&&In the hours before
Local storm report, Mar 30, 7:57 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
757 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG ROSELAND 30.77N 90.52W
03/30/2022 TANGIPAHOA LA EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
ROSELAND. TREES DOWN A MOBILE HOME, ROOF
RIPPED OFF, AND TREES DOWN IN AREA.
*POSSIBLE TORNADO DAMAGE* *CORRECTED TIME*.
&&
JFLSpecial weather statement, Mar 30, 8:41 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
841 PM CDT Wed Mar 30 2022
LAZ075-076-MSZ077-080>082-310315-
Southeast St. Tammany LA-Northwest St. Tammany LA-Jackson MS-
Harrison MS-Hancock MS-Pearl River MS-
841 PM CDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of southeastern St.
Tammany Parish, Harrison, Hancock, Jackson and southeastern Pearl
River Counties through 1015 PM CDT...
At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of McHenry to near Pearlington.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
D'iberville, Wade, Saucier, Helena, Hurley, Latimer, Kiln,
Pearlington and Big Point.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 271 and 273.
Interstate 10 in Mississippi between mile markers 1 and 76.
Interstate 110 in Mississippi between mile markers 2 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana. A Tornado Watch also remains in effect until 400 AM CDT
for southern Mississippi.
&&
LAT...LON 3032 8848 3043 8899 3042 8901 3040 8888
3030 8927 3037 8935 3034 8938 3032 8932
3018 8946 3018 8948 3015 8961 3016 8962
3017 8958 3020 8977 3075 8934 3065 8934
3067 8889 3073 8888 3074 8841 3035 8840
TIME...MOT...LOC 0140Z 251DEG 44KT 3071 8930 3019 8959
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KLGSpecial weather statement, Mar 30, 8:41 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
841 PM CDT Wed Mar 30 2022
LAZ059>061-063-064-067>070-310245-
Lower Plaquemines LA-Upper St. Bernard LA-St. Charles LA-
Lower Jefferson LA-Lower St. Bernard LA-Lower Lafourche LA-
Upper Plaquemines LA-Upper Lafourche LA-Upper Jefferson LA-
841 PM CDT Wed Mar 30 2022
...Strong thunderstorms will impact portions of St. Bernard,
southeastern St. Charles, east central Lafourche, Jefferson and
northwestern Plaquemines Parishes through 945 PM CDT...
At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Violet to near Galliano. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cut Off, Galliano, Marrero, Harvey, Timberlane, Belle Chasse, Larose,
Gretna, Westwego, Golden Meadow, Jean Lafitte, Woodmere, Violet,
Terrytown, Lafitte, Poydras, Myrtle Grove, Estelle, Shell Beach and
Barataria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.
&&
LAT...LON 2941 9041 2984 9028 2992 9003 2987 8991
2999 8989 2993 8981 2996 8973 2988 8972
2987 8962 3000 8957 3003 8940 2998 8946
2995 8939 2973 8961 2975 8965 2964 8970
2943 9001 2944 9001 2944 9002 2937 9004
TIME...MOT...LOC 0141Z 267DEG 28KT 2993 8983 2947 9028
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MEFFERLocal storm report, Mar 30, 8:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 4 WNW LACOMBE 30.33N 89.99W
03/30/2022 ST. TAMMANY LA BROADCAST MEDIA
A FEW TREES AND A POWER LINE DOWN. *POSSIBLE
TORNADO DAMAGE*.
&&
HLLocal storm report, Mar 30, 8:58 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
858 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM MARINE TSTM WIND 12 SSW MANDEVILLE 30.20N 90.12W
03/30/2022 M53 MPH GMZ530 LA MESONET
MEASURED WIND GUST ON THE CAUSEWAY BRIDGE.
&&
HLLocal storm report, Mar 30, 10:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1004 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG 1 SSW LYMAN 30.48N 89.14W
03/30/2022 HARRISON MS FIRE DEPT/RESCUE
REPORTS OF TREES DOWN.
&&
HLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 00:00Z
3.5 hours before the tornado, 134 km from the path. March 31, 2022.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1111 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.0
- 0-3 km lapse rate
- 6.4 K/km
Slidell Radar S, LA (KSIL), 12:00Z
8.5 hours after it, 134 km from the path. March 31, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84888 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
The surface observations
Mobile/Bates Field (MOB), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:35 UTC | 160° 21 kt | 33 | 1005.4 | |||
| 01:40 UTC | 160° 23 kt | 34 | 1005.1 | |||
| 01:45 UTC | 150° 27 kt | 38 | 1005.1 | |||
| 01:50 UTC | 150° 27 kt | 38 | 1004.7 | |||
| 01:55 UTC | 160° 22 kt | 1004.7 | ||||
| 01:56 UTC | 74 | 68 | 160° 18 kt | 38 | 1004.4 | |
| 02:00 UTC | 160° | 1004.4 | ||||
| 02:05 UTC | 160° | 35 | 1004.1 | |||
| 02:10 UTC | 23 kt | 36 | 1004.4 | |||
| 02:15 UTC | 24 kt | 31 | 1004.1 | |||
| 02:20 UTC | 22 kt | 30 | 1004.1 | |||
| 02:25 UTC | 160° 22 kt | 29 | 1004.4 | |||
| 02:30 UTC | 160° 20 kt | 24 | 1004.1 | |||
| 02:35 UTC | 160° 22 kt | 37 | 1004.4 | |||
| 02:40 UTC | 170° 21 kt | 30 | 1004.4 | |||
| 02:45 UTC | 150° | 1004.1 | ||||
| 02:47 UTC | 74 | 68 | 170° 23 kt | 38 | 1004.1 | VCTS |
| 02:50 UTC | 160° 21 kt | 28 | 1004.4 | |||
| 02:55 UTC | 170° 22 kt | 28 | 1004.4 | |||
| 02:56 UTC | 74 | 68 | 170° 21 kt | 36 | 1004.4 | VCTS |
| 03:00 UTC | 18 kt | 24 | 1004.1 | |||
| 03:05 UTC | 21 kt | 29 | 1003.7 | |||
| 03:07 UTC | 74 | 68 | 160° 24 kt | 39 | 1004.1 | TS |
| 03:10 UTC | 21 kt | 27 | 1004.1 | -RA | ||
| 03:15 UTC | 20 kt | 27 | 1003.4 | -RA | ||
| 03:20 UTC | 170° 21 kt | 31 | 1004.1 | RA | ||
| 03:25 UTC | 17 kt | 1003.4 | +RA BR | |||
| 03:29 UTC | 73 | 70 | 140° 19 kt | 33 | 1002.7 | +TSRA BR |
| 03:30 UTC | 17 kt | 28 | 1002.7 | +RA BR | ||
| 03:35 UTC | 19 kt | 28 | +RA BR | |||
| 03:40 UTC | 190° | 40 | 1003.4 | RA BR | ||
| 03:45 UTC | 210° | 40 | 1003.7 | +RA BR | ||
| 03:46 UTC | 68 | 66.2 | 210° 24 kt | 44 | 1003.7 | +TSRA BR |
| 03:50 UTC | 200° | 31 | 1003.7 | +RA BR | ||
| 03:54 UTC | 64.4 | 64.4 | 220° 21 kt | 41 | 1005.4 | +TSRA BR |
| 03:55 UTC | 20 kt | 27 | 1005.4 | +RA BR | ||
| 03:56 UTC | 65 | 65 | 230° 17 kt | 36 | 1004.7 | +TSRA BR |
| 03:59 UTC | 64 | 64 | 270° 15 kt | 34 | 1005.1 | +TSRA BR |
| 04:00 UTC | 270° 17 kt | 22 | 1005.1 | +RA BR | ||
| 04:05 UTC | 260° 14 kt | 21 | 1005.4 | +RA BR | ||
| 04:07 UTC | 62 | 62 | 260° 12 kt | 26 | 1005.8 | TSRA BR |
| 04:10 UTC | 260° 5 kt | 1005.4 | -RA BR | |||
| 04:14 UTC | 62 | 62 | 250° 8 kt | 22 | 1006.1 | -TSRA |
| 04:15 UTC | 250° 7 kt | 1006.1 | -RA | |||
| 04:20 UTC | 250° 4 kt | 1005.8 | -RA | |||
| 04:21 UTC | 62 | 61 | 4 kt | 1005.8 | VCTS -RA | |
| 04:25 UTC | 230° 7 kt | 1006.1 | -RA | |||
| 04:30 UTC | 240° 4 kt | 1005.8 | -RA | |||
| 04:35 UTC | 250° 4 kt | 1005.8 | ||||
| 04:40 UTC | 220° 5 kt | 1005.8 | ||||
| 04:45 UTC | 220° 2 kt | 1005.4 | ||||
| 04:50 UTC | 250° 4 kt | 1005.8 | ||||
| 04:55 UTC | 240° 5 kt | 1006.1 | -RA | |||
| 04:56 UTC | 62 | 61 | 240° 5 kt | 1006.1 | -RA | |
| 05:00 UTC | 220° 7 kt | 1006.4 | -RA | |||
| 05:05 UTC | 210° 2 kt | 1006.1 | ||||
| 05:10 UTC | 180° 2 kt | 1006.1 | ||||
| 05:15 UTC | 170° 4 kt | 1006.1 | RA | |||
| 05:20 UTC | 190° 7 kt | 1006.8 | -RA | |||
| 05:23 UTC | 62 | 61 | 220° 9 kt | 1007.1 | -RA | |
| 05:25 UTC | 220° 9 kt | 1007.8 | ||||
| 05:30 UTC | 220° 7 kt | 1007.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the touchdown began at 03:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:34 UTC | TSTM WND DMG | 2 Ese Big Creek Lake | Mobile, AL | REPORTS OF TREES DOWN AND DAMAGED STRUCTURES NEAR THE WULFF ROAD S AND HOWELLS FERRY RD AREA. |
| 03:34 UTC | TSTM WND DMG | 2 Ese Big Creek Lake | Mobile, AL | REPORTS OF TREES DOWN AND DAMAGED STRUCTURES NEAR WULFF ROAD SOUTH AND HOWELLS FERRY ROAD. |
| 03:34 UTC | TORNADO | 2 Wsw Tanner Williams | Mobile, AL | A BRIEF TORNADO TOUCHED DOWN NEAR HARRY PIERCE ROAD AND MOVED NORTHEAST INTO ALABAMA AND LIFTED JUST EAST OF STATE LINE ROAD. THIS WAS MOSTLY DUE TO TREE DAMAGE AND SEEING A DEBRIS SIGNATURE ON RADAR. |
| 03:36 UTC | TSTM WND DMG | 2 Ese Big Creek Lake | Mobile, AL | REPORTS OF TREES DOWN AND DAMAGED STRUCTURES IN THE WULFF ROAD SOUTH/HOWELLS FERRY ROAD AREA. |
| 03:41 UTC | TORNADO | 2 Ese Big Creek Lake | Mobile, AL | A BRIEF TORNADO TOUCHED DOWN NEAR ELLEN DRIVE, RESULTING IN THE LOSS OF SOME SHINGLES ON A NEARBY HOME, A BLOWN OVER FENCE, AND METAL ROOFING FROM A SHED WHICH WAS TOSSED AND WRAPPED AROUND A STREET SIGN. THE WIDTH OF TH |
| 03:43 UTC | TORNADO | 2 Ene Snow And Tanner W | Mobile, AL | ANOTHER TORNADO BEGAN SOUTH OF HOWELLS FERRY ROAD, EAST OF HOWELLS LANE. A COUPLE TREES WERE SNAPPED IN THE RESIDENTIAL AREA, ALONG WITH FENCING DOWN AND THE ROOF OF AN AWNING THAT WAS BLOWN DOWN. A BASKETBALL HOOP WAS K |
| 03:45 UTC | TSTM WND DMG | 3 Sse Grand Bay | Mobile, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE GRAND BAY. NWS DAMAGE SURVEY FOUND A COUPLE SNAPPED LARGE BRANCHES WITH FEW SNAPPED OR UPROOTED SOFTWOOD TREES. A COUPLE OUT BUILDINGS WITH MOST OF THEIR ROOFS REMOVED AND |
| 03:49 UTC | TSTM WND DMG | 2 Nw Dixon Corner | Mobile, AL | SEVERAL LARGE SNAPPED HARDWOOD AND SOFTWOOD BRANCHES HERE. AN OUT BUILDING WAS DESTROYED AND AN ATV WAS ROLLED. WIND ESTIMATED TO BE 75 MPH AND TIME ESTIMATED BY RADAR. |
| 03:54 UTC | TSTM WND DMG | Tillmans Corner | Mobile, AL | NUMEROUS REPORTS OF DOWNED POWER LINES AND STRUCTURAL DAMAGE NEAR RANGELINE RD. |
| 03:57 UTC | MARINE TSTM WIND 43 | Brookley Field Asos | Mobile, AL | ASOS STATION KBFM MOBILE BROOKLEY REPORTED A THUNDERSTORM WIND GUST OF 43 MPH. |
| 03:58 UTC | TSTM WND DMG | 1 Wnw Hollingers Island | Mobile, AL | REPORTS RELAYED VIA SOCIAL MEDIA OF POWERLINES AND TREES DOWN NEAR HAMILTON BLVD AND RANGELINE RD IN THEODORE, AL. |
| 03:58 UTC | TSTM WND DMG | 1 Wnw Hollingers Island | Mobile, AL | REPORTS RELAYED VIA SOCIAL MEDIA OF TREES/POWER LINES DOWN NEAR HAMILTON BLVD AND RANGELINE RD IN THEODORE, AL. |
| 03:58 UTC | TORNADO | 2 Wnw Hollingers Island | Mobile, AL | NWS SURVEY TEAM FOUND AN EF1 TORNADO BEGAN NEAR RABBIT CREEK DR. IN THEODORE, AL AND MOVED NORTHEAST ACROSS RANGELINE ROAD. SEVERAL WOODEN POWER POLES WERE SNAPPED ALONG RANGLINE ROAD WITH ABOUT A HALF MILE SWATH OF STRA |
| 03:58 UTC | COASTAL FLOOD | 2 E Pinto Island | Baldwin, AL | U.S. 90 CAUSEWAY IS CLOSED IN BOTH DIRECTIONS DUE TO COASTAL FLOODING. |
| 04:03 UTC | MARINE TSTM WIND 48 | 1 Ne Hollingers Island | Mobile, AL | MESONET STATION - MOBILE DOG RIVER REPORTED A THUNDERSTORM WIND GUST OF 48 MPH. |
| 04:30 UTC | COASTAL FLOOD | 2 Ne Hollingers Island | Mobile, AL | WATER WAS REPORTED OVER DAUPHIN ISLAND PARKWAY (SR 163) AT DOG RIVER BRIDGE MAKING IT IMPASSABLE. ALL LANES WERE CLOSED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 30, 2022
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 4:04 AM CDT | EF3 | Springdale tornado, AR | 5.2 | 350 | 7 | $20 million | |
| March 30 | 4:34 AM CDT | EF1 | Rockwall, TX | 0.5 | 50 | $500,000 | ||
| March 30 | 4:39 AM CDT | EF0 | Pittsburg, OK | 0.6 | 100 | $75,000 | ||
| March 30 | 6:25 AM CDT | EF1 | Red River, TX | 3.0 | 100 | $25,000 | ||
| March 30 | 7:47 AM CDT | EF1 | Johnson, AR | 3.5 | 400 | |||
| March 30 | 11:16 AM CDT | EF1 | Sabine, TX | 0.9 | 100 | $15,000 | ||
| March 30 | 11:41 AM CDT | EF1 | Newton, TX | 1.9 | 100 | $150,000 | ||
| March 30 | 11:53 AM CDT | EF0 | Natchitoches Parish, LA | 1.2 | 100 | $5,000 | ||
| March 30 | 11:53 AM CDT | EF0 | Natchitoches Parish, LA | 5.5 | 100 | |||
| March 30 | 12:05 PM CDT | EF1 | Natchitoches Parish, LA | 3.7 | 200 | $12,000 | ||
| March 30 | 12:20 PM CDT | EF1 | Bienville Parish, LA | 1.7 | 400 | |||
| March 30 | 12:22 PM CDT | EF0 | Natchitoches Parish, LA | 2.7 | 50 | |||
| March 30 | 12:28 PM CDT | EF1 | Jackson Parish, LA | 0.3 | 200 | $1,000 | ||
| March 30 | 12:37 PM CDT | EF1 | Vernon Parish, LA | 2.1 | 85 | $10,000 | ||
| March 30 | 12:42 PM CDT | EF1 | Jackson Parish, LA | 0.7 | 500 | |||
| March 30 | 12:44 PM CDT | EF1 | Jackson Parish, LA | 4.2 | 200 | $10,000 | ||
| March 30 | 1:53 PM CDT | EF1 | Richland Parish, LA | 7.4 | 1,000 | $50,000 | ||
| March 30 | 2:03 PM CDT | EF0 | Richland Parish, LA | 1.8 | 25 | $50,000 | ||
| March 30 | 2:10 PM CDT | EF1 | Franklin Parish, LA | 6.8 | 350 | $85,000 | ||
| March 30 | 2:51 PM CDT | EF2 | Madison Parish, LA to MS | 17.3 | 300 | $270,000 | ||
| March 30 | 3:19 PM CDT | EF1 | Bolivar, MS | 7.9 | 450 | $60,000 | ||
| March 30 | 3:31 PM CDT | EF1 | Bolivar, MS | 1.0 | 75 | 1 | $110,000 | |
| March 30 | 3:41 PM CDT | EF1 | Warren, MS | 6.0 | 100 | $20,000 | ||
| March 30 | 3:58 PM CDT | EF1 | Yazoo, MS | 16.6 | 700 | $110,000 | ||
| March 30 | 4:21 PM CDT | EF1 | Holmes, MS | 11.5 | 1,700 | 1 | $140,000 | |
| March 30 | 4:26 PM CDT | EF1 | Hinds, MS | 6.4 | 350 | $45,000 | ||
| March 30 | 4:37 PM CDT | EF1 | Panola, MS | 16.2 | 200 | 1 | $140,000 | |
| March 30 | 4:41 PM CDT | EF1 | Hinds, MS | 2.9 | 350 | $175,000 | ||
| March 30 | 4:43 PM CDT | EF1 | Hinds, MS | 8.5 | 200 | $280,000 | ||
| March 30 | 4:52 PM CDT | EF1 | Carroll, MS | 6.1 | 250 | $30,000 | ||
| March 30 | 4:56 PM CDT | EF1 | Madison, MS | 5.3 | 350 | $20,000 | ||
| March 30 | 5:23 PM CDT | EF0 | Franklin, IL | 4.0 | 100 | $62,000 | ||
| March 30 | 5:24 PM CDT | EF1 | Calhoun, MS | 7.6 | 100 | $60,000 | ||
| March 30 | 5:32 PM CDT | EF2 | Leake, MS | 10.7 | 1,200 | $850,000 | ||
| March 30 | 6:01 PM CDT | EF0 | Wayne, IL | 0.3 | 50 | $30,000 | ||
| March 30 | 6:11 PM CDT | EF1 | White, IL | 6.6 | 400 | $200,000 | ||
| March 30 | 6:12 PM CDT | EF1 | Tangipahoa Parish, LA | 6.4 | 150 | $250,000 | ||
| March 30 | 6:18 PM CDT | EF1 | Madison, TN | 8.5 | 175 | $500,000 | ||
| March 30 | 6:31 PM CDT | EF1 | Madison, TN | 7.1 | 250 | $300,000 | ||
| March 30 | 6:50 PM CDT | EF1 | Carroll, TN | 9.2 | 150 | $200,000 | ||
| March 30 | 6:59 PM CDT | EF1 | Vanderburgh, IN | 1.0 | 75 | $10,000 | ||
| March 30 | 7:16 PM CDT | EF0 | Monroe, MS | 7.7 | 150 | $50,000 | ||
| March 30 | 7:44 PM CDT | EF1 | Lamar, MS | 1.9 | 425 | $20,000 | ||
| March 30 | 7:44 PM CDT | EF0 | Lamar, MS | 7.3 | 25 | $35,000 | ||
| March 30 | 7:45 PM CDT | EF0 | Saint Tammany Parish, LA | 2.0 | 50 | |||
| March 30 | 8:01 PM CDT | EF0 | Clarke, MS | 2.1 | 125 | $35,000 | ||
| March 30 | 8:06 PM CDT | EF1 | Clarke, MS | 3.7 | 50 | $152,000 | ||
| March 30 | 8:08 PM CDT | EF2 | Noxubee, MS | 11.0 | 400 | 2 | $250,000 | |
| March 30 | 8:11 PM CDT | EF2 | Forrest, MS | 11.3 | 500 | $250,000 | ||
| March 30 | 8:24 PM CDT | EF1 | Lauderdale, MS | 6.8 | 200 | $50,000 | ||
| March 30 | 8:31 PM CDT | EF1 | Lauderdale, MS | 3.9 | 250 | $75,000 | ||
| March 30 | 8:43 PM CDT | EF1 | Wayne, MS | 0.5 | 50 | |||
| March 30 | 8:45 PM CDT | EF1 | Wayne, MS | 0.2 | 50 | |||
| March 30 | 8:46 PM CDT | EF2 | Perry, MS | 2.0 | 250 | |||
| March 30 | 8:47 PM CDT | EF1 | Wayne, MS | 1.9 | 30 | |||
| March 30 | 8:51 PM CDT | EF1 | Sumter, AL | 5.6 | 600 | |||
| March 30 | 8:55 PM CDT | EF1 | Wayne, MS | 0.3 | 50 | |||
| March 30 | 9:02 PM CDT | EF1 | Pickens, AL | 16.6 | 450 | |||
| March 30 | 9:10 PM CDT | EF1 | Greene, AL | 8.8 | 275 | |||
| March 30 | 9:12 PM CDT | EF2 | Choctaw, AL | 37.4 | 1,350 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.